• Nie Znaleziono Wyników

Abstract. We prove that among counterexamples to the Jacobian Conjecture, if there are any, we can find one of lowest degree, the coordinates of which have the form x


Academic year: 2021

Share "Abstract. We prove that among counterexamples to the Jacobian Conjecture, if there are any, we can find one of lowest degree, the coordinates of which have the form x"


Pełen tekst



Jung’s type theorem for polynomial transformations of C 2 by S lawomir Ko lodziej (Krak´ow)

Abstract. We prove that among counterexamples to the Jacobian Conjecture, if there are any, we can find one of lowest degree, the coordinates of which have the form x




+ terms of degree < m + n.

Introduction. In this note we prove the following

Theorem. Let Φ = (f, g) : C 2 (x, y) → C 2 (z, w) be a polynomial mapping of degree m > 1 with constant (non-zero) Jacobian and let

f =




f j , deg f j = j ,

be the expansion of f into homogeneous polynomials. If the set {f m = 0}

is a complex line then there exists a polynomial automorphism Ψ such that deg Φ ◦ Ψ < m = deg Φ.

To give a context for this result we recall the famous Jacobian Conjecture [5] (see also [2], [7], [8]) saying that any polynomial transformation of C n which has constant non-zero Jacobian is an automorphism. The theorem im- plies that if there exist counterexamples to the conjecture in C 2 then those of the lowest degree among them fail to satisfy our assumption on the set {f m = 0} (it is known [1], [6] that this set contains at most two complex lines).

As long as the Jacobian Conjecture is not proved the present theorem generalizes Jung’s theorem [3]:

Any polynomial automorphism of C 2 can be represented by means of a finite superposition of linear and triangular transformations defined by z = x + cy m , w = y, where c is a constant and m is a positive integer.

Indeed, polynomial automorphisms satisfy the assumptions of our the- orem and Ψ from the statement is in fact a superposition of linear and triangular mappings.

1991 Mathematics Subject Classification: Primary 32N05.


The proof of the theorem. After making a linear transformation in C 2 (z, w) (resp. C 2 (x, y)) we may assume that deg g = deg f = m (resp.

f (x, y) = y m + P

j+k<m c jk x j y k ). Set α

β = max


m − k : c jk 6= 0


α, β coprime positive integers. It is clear that 0 < α/β < 1. Write f in yet another form:

f = b f + f 1 , where b f (x, y) = y m W (x α /y β ) , W a polynomial of one variable x α /y β , W (0) 6= 0, and

f 1 = X


c jk x j y k .

The Jacobian condition implies that if g is defined in the same way as b b f then

(1) b g = const. b f .

Indeed, the Jacobian of ( b f , b g) must be zero since b f (resp. b g) is the sum of those monomials in the Taylor expansion of b f (resp. b g) where j/(m − k) is maximal, with j being the power of x, and k the power of y. If b g = y m V (x α /y β ) then

Jac( b f , b g) = αmx α−1 y 2m−β−1 (V W 0 − W V 0 )(x α /y β ) . Thus V = const.W .

For any non-zero polynomial P (z, w) ∈ P(C 2 (z, w)) (the set of all poly- nomials in (z, w)) we adopt the following notation:

P (x, y) := P ◦ (f, g)(x, y), e P = b e P + P 1 , where P (x, y) = x b N y M Φ P (x α /y β ), Φ P a polynomial, Φ P (0) 6= 0 ,

P 1 (x, y) = X

(j−N )/(M −k)<α/β

d jk x j y k .

(To get b P we sum up those monomials d jk x j y k in the Taylor expansion of P for which j + (α/β)k is maximal. The monomial x e N y M is their greatest common divisor, which is guaranteed by the condition Φ P (0) 6= 0.)

We now define a subfamily A of P(C 2 (z, w)) by

A = {P ∈ P(C 2 (z, w)) : b P = const. b f % , % a rational number}

(the coefficient of y m% in b f % is assumed to be 1). First note that the constants

do belong to A. Next we exhibit a polynomial P 0 not in A. The image of

the line {x = 0} under Φ is algebraic and hence it is the zero set of some

polynomial P 0 (z, w). Since x divides b P 0 but not b f , P 0 does not belong to A.


These remarks ensure the existence of a non-constant polynomial Q(z, w) of the lowest degree among those from P(C 2 (z, w)) − A.

A close look at this polynomial and its partial derivative (∂/∂w)Q = Q w

(which by definition of Q is a member of A) will help us to prove the theorem.

By the chain rule we get

(2) Q f w = (Jac(f, g)) −1 Jac(f, e Q) = c 0 Jac(f, e Q) ,

where Jac(φ, ψ) stands for the Jacobian of the mapping (φ, ψ). Fix c 1 ∈ C and % ∈ Q satisfying c Q w = c 1 f b % and put V := Φ Q . So

Q(x, y) = x b N y M V (x α /y β ) . Considering three possible cases:

(a) N > 1, (b) N = 1, (c) N = 0 ,

we first check that neither (a) nor (b) can really occur, and then we show how to reduce the degree of Φ for N = 0.

(a) Suppose N > 1. Let us take into account only those monomials in the expansions of b f , b Q and c Q w whose y-degree is maximal. These are y m W (0), x N y M V (0) and c 1 y %m W % (0) respectively. Since Jac(W (0)y m , V (0)x N y M ) 6= 0 the following equality must hold:

c 1 y %m W % (0) = c 0 Jac(W (0)y m , V (0)x N y M )

= −W (0)V (0)N mx N −1 y M +m−1 . This is not true for N > 1.

(b) Suppose N = 1. Note that Jac(f, e d Q) = Jac( b f , b Q) unless the right hand side is 0. Hence with u standing for x α /y β we may write

(1/c 0 ) c Q w = Jac(f, e d Q)

= α(y m /x)uW 0 (u)(−βxy M −1 uV 0 (u) + M xy M −1 V (u))

− (−βy m−1 uW 0 (u) + my m−1 W (u))(y M V (u) + αy M uV 0 (u))

= y M +m−1 (−mW (u)V (u) + (αM + β)uW 0 (u)V (u) − αmuW (u)V 0 (u)) . Hence

(3) −mW (u)V (u) + (αM + β)uW 0 (u)V (u) − αmuW (u)V 0 (u) = c 2 W % (u) , with c 2 = c 1 /c 0 and % = (M − 1)/m + 1.

Set A := deg W and B := deg V . Since b f = y m W (x α /y β ) is a polyno- mial, obviously

(4) m ≥ βA .

The degree of the polynomial on the left of (3) does not exceed A + B. It is

less than A + B iff m − A(αM + β) + αmB = 0. So either


(i) A + B = A% = A((M − 1)/m + 1), or (ii) m − A(αM + β) + αmB = 0.

It is easy to check that in both cases

(5) B/A ≤ M/m .

Indeed, if (i) is true then B/A = M −1/m < M/m, and (ii) may be rewritten in the form

B/A = (αM + β)/mα − 1/Aα = M/m + 1/α(β/m − 1/A) ,

where the term in brackets does not exceed zero (see (4)). From (5) we deduce that there exists a ∈ C such that W (a) = 0 and if W (resp. V ) has zero of multiplicity µ (resp. ν) at this point then

ν/µ ≤ B/A ≤ M/m .

We shall prove that these inequalities lead to a contradiction. Write W (u) = (u − a) µ W 1 (u), V (u) = (u − a) ν V 1 (u), u − a = λ . With this notation (3) takes the form

µ+ν W 1 (u)V 1 (u) − (αM + β)uV 1 (u)(µλ µ+ν−1 W 1 (u) + λ µ+ν W 1 0 (u)) + αmuW 1 (u)(νλ µ+ν−1 V 1 (u) + λ µ+ν W 1 0 (u))

= c 2 λ µ((M −1)/m+1) (W 1 (u)) (M −1)/m+1 .

Hence either ναm − (αM + β)µ = 0 or the polynomial on the left hand side has zero of multiplicity µ + ν − 1 at a and thus µ + ν − 1 = µ((M − 1)/m + 1).

In the former case we have

ν/µ = (αM + β)/αm = M/m + β/αm > M/m , in the latter

ν/µ = (M − 1)/m + 1/µ = M/m + (1/µ − 1/m) > M/m (since µ ≤ A ≤ m/β < m).

The above inequalities contradict the choice of a. Thus we have proved that

Q(x, y) = y b m V (x α /y β ) . Then

Q c w (x, y) = c 0 αx α−1 y M +m−β−1 (mW (u)V 0 (u) − M W 0 (u)V (u)) . Since on the other hand c Q w (x, y) = c 1 f b % (x, y) = c 1 y %m W % (u) it follows that α = 1.

Now we are ready to define a polynomial automorphism Ψ satisfying deg Φ ◦ Ψ < deg Φ. Take a ∈ C such that W (a) = 0 and set

φ(x, y) = x − ay β , ψ(x, y) = y .


Then (φ, ψ) : C 2 (x, y) → C 2 (s, t) is clearly an automorphism. To prove that the degree of F := f ◦ (φ, ψ) −1 is less than that of f we may apply the Jensen formula, or to be more explicit let us define for any c ∈ C

Ψ c (x) := Y




f (x, y) , where φ c = φ − cψ .

This function is well defined and holomorphic outside the finite set {x : (∂/∂y)φ c (x, y) = 0}. Since it is locally bounded as well we conclude that Ψ c

has a unique extension to an entire function. Let us estimate the growth of Ψ c . Take (x, y) ∈ {φ c = 0}; then

|x/y β − a| = |cy 1−β | ≤ C 1 |x| (1/β)−1 + C 2

for some positive constants C 1 , C 2 . Setting W (u) = (u − a)W 1 (u) we have for (x, y) from the zero set of φ c

|f (x, y)| ≤ |y m | |x/y β − a| |W 1 (x/y β )| + |f 1 (x, y)|

≤ C 3 |x/y β − a||x| m/β + C 4 |x| (m−1)/β + C 5 . Combine the above two estimates to get

|f (x, y)| ≤ C 6 |x| (m−1)/β + C 7 whenever φ c (x, y) = 0 . Therefore

c (x)| ≤ C 8 |x| m−1 + C 9 .

It follows that deg Ψ c ≤ m − 1. By definition, the degree of Ψ c is equal to the number of common zeros (counting multiplicities) of f and φ c , which is the same as the degree of F = f ◦ (φ, ψ) −1 restricted to the line {s = ct}.

So for every c ∈ C, deg F |s=ct ≤ m − 1 and consequently deg F ≤ m − 1.

Since b g = c b f the same argument works for G := g ◦ (φ, ψ) −1 and thus we obtain

deg Φ ◦ (φ, ψ) −1 < m = deg Φ , which completes the proof.

Addendum. After submitting this paper the author has learned that the present result has recently been proved by R. C. Heitmann [3] in a more general setting and by a different method.


[1] S. S. A b h y a n k a r, Expansion Techniques in Algebraic Geometry , Tata Inst. Fund.

Research, Bombay 1977.

[2] H. B a s s, E. H. C o n n e l l and D. W r i g h t, The Jacobian Conjecture: reduction of

degree and formal expansion of the inverse, Bull. Amer. Math. Soc. 7 (2) (1982),



[3] R. C. H e i t m a n n, On the Jacobian Conjecture, J. Pure Appl. Algebra 64 (1990), 35–72.

[4] H. W. E. J u n g, ¨ Uber ganze birationale Transformationen der Ebene, J. Reine Angew.

Math. 184 (1942), 161–174.

[5] O.-H. K e l l e r, Ganze Cremona-Transformationen, Monatsh. Math. Phys. 47 (1939), 299–306.

[6] L. G. M a k a r - L i m a n o v, On automorphisms of the free algebra on two generators, Funktsional. Anal. i Prilozhen. 4 (3) (1970), 107–108 (in Russian).

[7] K. R u s e k, Polynomial automorphisms, preprint 456, IM PAN, 1989.

[8] A. G. V i t u s h k i n, On polynomial transformations of C


, in: Manifolds, Tokyo 1973, Univ. of Tokyo Press, 1975, 415–417.



Re¸ cu par la R´ edaction le 25.8.1990


Powiązane dokumenty

A complete probability measure µ on a space X is said to be Radon if it is defined on the Borel subsets of X and has the property that the measure of each Borel set is the supremum

Recall that the covering number of the null ideal (i.e. Fremlin and has been around since the late seventies. It appears in Fremlin’s list of problems, [Fe94], as problem CO.

Note that if the two dimensional complex Jacobian Conjecture is true, then Keller’s Problem has the affirmative answer,

More- over, our results and methods used in the proof suggest that in the class of bounded pseudoconvex complete Reinhardt domains the symmetry of the Green function is equivalent

Though we have (13) for all but finitely many k by Mahler’s result, it seems difficult to prove effective bounds approaching the above in strength (see Baker and Coates [1] for the

Besides these the proof uses Borel–Carath´ eodory theorem and Hadamard’s three circles theorem (the application of these last two theorems is similar to that explained in [4], pp..

Continuous mappings with an infinite number of topologically critical points.. by Cornel

In those given by Bass, Connell and Wright [1] and Dru˙zkowski and Rusek [2], the components G (d) i are expressed as Q-linear combinations of polynomials indexed by rooted trees..